Alert archive / Nevada / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Elko, NV

February 11, 2021Elko County, White Pine County, Nevada

NWS Elko, NV issued this winter storm watch at Feb 11, 2021, 3:18 PM PST for Elko County, White Pine County, Nevada. It took effect at Feb 12, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2021, 3:18 PM PST (23:18 UTC)
In effect from
Feb 12, 2021, 10:00 PM PST
Expired
Feb 12, 2021, 1:52 PM PST
In force
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS45 KLKN 112318
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
318 PM PST Thu Feb 11 2021

NVZ034-121330-
/O.NEW.KLKN.WW.Y.0006.210212T0300Z-210212T1800Z/
/O.NEW.KLKN.WS.A.0001.210213T1200Z-210214T1200Z/
Ruby Mountains and East Humboldt Range-
318 PM PST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT...

* WHAT...For the Winter Weather Advisory, snow expected. Total 
  snow accumulations of up to 10 inches. Winds gusting as high 
  as 35 mph. For the Winter Storm Watch, heavy snow possible. 
  Total snow accumulations of 5 to 14 inches possible. Winds 
  could gust as high as 50 mph.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...For the Winter Weather Advisory, from 7 PM this evening 
  to 10 AM PST Friday. For the Winter Storm Watch, from late 
  Friday night through late Saturday night.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring patchy blowing snow and reduced visibilities
  to some higher elevation areas during this period.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-036>039-121330-
/O.NEW.KLKN.WW.Y.0007.210213T1200Z-210214T1200Z/
Northern Elko County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Owyhee, Battle Mountain, Emigrant Pass, 
Eureka, Pinto Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Elko, and Spring Creek
318 PM PST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 4 AM
PST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 7 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Elko County, Northern Lander County and 
  Northern Eureka County, Southern Lander County and Southern 
  Eureka County, Southwest Elko County and South Central Elko 
  County.

* WHEN...From 4 AM Saturday to 4 AM PST Sunday.

* IMPACTS...Travel could be very difficult over area roads and
  highways during the period.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
2 follow-up statements
244 
WWUS45 KLKN 121116
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
316 AM PST Fri Feb 12 2021

NVZ031-036>039-130130-
/O.EXT.KLKN.WW.Y.0007.210213T0600Z-210214T0600Z/
Northern Elko County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Owyhee, Battle Mountain, Emigrant Pass, 
Eureka, Pinto Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Elko, and Spring Creek
316 AM PST Fri Feb 12 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 8 
  inches. Winds gusting as high as 45 mph.

* WHERE...Northern Elko County, Southern Lander County and 
  Southern Eureka County, Northern Lander County and Northern 
  Eureka County, South Central Elko County and Southwest Elko 
  County.

* WHEN...From 10 PM this evening to 10 PM PST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ034-130130-
/O.EXT.KLKN.WS.A.0001.210213T0600Z-210214T0600Z/
/O.CON.KLKN.WW.Y.0006.000000T0000Z-210212T1800Z/
Ruby Mountains and East Humboldt Range-
316 AM PST Fri Feb 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...WINTER STORM WATCH NOW IN EFFECT FROM THIS EVENING THROUGH
SATURDAY EVENING...

* WHAT...For the Winter Weather Advisory, snow. Additional snow 
  accumulations of up to 5 inches. Winds gusting as high as 35 
  mph. For the Winter Storm Watch, heavy snow possible. Total 
  snow accumulations of 4 to 15 inches possible. Winds could 
  gust as high as 45 mph.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...For the Winter Weather Advisory, until 10 AM PST this 
  morning. For the Winter Storm Watch, from this evening through 
  Saturday evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
299 
WWUS45 KLKN 122152
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
152 PM PST Fri Feb 12 2021

NVZ034-131200-
/O.UPG.KLKN.WS.A.0001.210213T0600Z-210214T0600Z/
/O.NEW.KLKN.WS.W.0003.210213T0600Z-210214T0600Z/
Ruby Mountains and East Humboldt Range-
152 PM PST Fri Feb 12 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  22 inches. Winds gusting as high as 50 mph.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 10 PM this evening to 10 PM PST Saturday.

* IMPACTS...Travel along Secret Valley Pass could be very 
  difficult to impossible. Gusty winds could reduced visibilities 
  in patchy blowing snow in higher elevation areas during this 
  period.


PRECAUTIONARY/PREPAREDNESS ACTIONS...4

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ035-131200-
/O.EXA.KLKN.WW.Y.0007.210213T0600Z-210214T0600Z/
White Pine County-
Including the cities of Ely and McGill
152 PM PST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches
  in valleys and 3 to 14 inches in mountains. Winds gusting as 
  high as 45 mph.

* WHERE...White Pine County.

* WHEN...From 10 PM this evening to 10 PM PST Saturday.

* IMPACTS...Travel could be very difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-036>039-131200-
/O.CON.KLKN.WW.Y.0007.210213T0600Z-210214T0600Z/
Northern Elko County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Owyhee, Battle Mountain, Emigrant Pass, 
Eureka, Pinto Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Elko, and Spring Creek
152 PM PST Fri Feb 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 PM PST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Snow accumulations of 3 to 8 inches for upper valley areas 
  above 5500 feet. Winds gusting as high as 45 mph.

* WHERE...Northern Elko County, Southern Lander County and 
  Southern Eureka County, Northern Lander County and Northern 
  Eureka County, South Central Elko County and Southwest Elko 
  County.

* WHEN...From 10 PM this evening to 10 PM PST Saturday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm watch went out at Feb 11, 2:58 PM PST, 20 minutes earlier.

Area forecast discussion, Feb 11, 2:58 PM PST, 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
258 PM PST Thu Feb 11 2021

SYNOPSIS...Valley rains and mountain snowfall tonight into Friday.
A colder storm system brings more widespread snow accumulations
on Saturday and Sunday

&&

.UPDATE...Update to add Winter Weather Advisory for Ruby Mountains
and northeast and central Nevada. Also to add Winter Storm Watch
for the Ruby Mountains and East Humboldt Range.

&&

.PREV DISCUSSION... /ISSUED AT 238 PM /

SYNOPSIS...Valley rains and mountain snowfall tonight into Friday.
A colder storm system brings more widespread snow accumulations
on Saturday and Sunday

SHORT TERM...Tonight through Sunday.  A warmer Pacific low
pressure system supported by a closed upper low scoots across
northern CA and continue southeast into southern NV. This system
will spread valley rain and mountain snow this evening first into
Humboldt County and then expand east and southeast across central
and northern Nevada overnight into Friday morning. Most valley
locations below 6000 feet will either see rain or a rain/snow mix
tonight into Friday. Higher valleys and over mountains will see
accumulating snow through Friday. Most higher valley areas will
see up to an inch of new snow while higher northern mountain areas
of Elko County and the Ruby mountains could see upwards of a foot
of new snow over their higher crests . Most precipitation with
this system will taper off and mostly end through the Friday
afternoon as the low opens over central CA opens and drifts SE
into southern NV. A few higher elevation showers will linger
through Friday night into early Saturday.

A second and colder Pacific winter system will push into the
western US and spread more snow into the Great Basin and Nevada by
late Friday evening. Added forcing will be provided by the
divergent exit region of a 150-160kt jet streak digging into the
region early Saturday morning through Sunday as colder air pushes
east into the region. Snow levels across northeast Nevada will be
for the most part be at the valley floors to start. But the warmer
air ahead of the incoming cold front will cause snow levels across
central Nevada to rise to 5500 feet Saturday morning but lower to
valley floors later Saturday afternoon. Therefore some valley
locations over Humboldt County and northern Lander/Eureka county
will see a rain/snow mix quickly changing over to mostly snow on
Saturday. Snow and snow showers are expected to continue across
northern and central NV overnight Saturday into Sunday morning.

Snow accumulations of 1”-3” are expected for most valley areas
below 5500” with higher valley areas and passes ranging
3”-5” though Sunday morning. Higher mountain areas will see
another foot plus added to their snow packs especially across
terrain favored upslope locations. Gusty west and northwest winds
will quickly follow the frontal boundary’s passage across
northern and central Nevada. Therefore a winter weather advisory
will likely be issued for parts of eastern Nevada. A winter
weather advisory will be issued for the Ruby Mountains late this
evening through late morning Friday and a winter storm watch
starting Saturday morning through Sunday morning.

LONG TERM...Sunday Night though next Thursday.

The next weather disturbance will begin to impact the region from
the northwest Monday bringing a mix of mostly snow but some lower
valley rain to the state over a multi-day period. A consistent
stream of north Pacific moisture will persist Monday night into
Tuesday, with snow showers gradually tapering off Wednesday from
west to east. This persistent influx of moisture combined with
the arrival of a robust upper jet will promote areas of enhanced
snowfall across eastern and northeastern Nevada. 3-5 inches of
snowfall is possible in some valleys of Elko and White Pine
counties from Monday through Tuesday night. Mountain areas such as
the Ruby Mountains and Jarbidge Mountains could easily see over
one foot of snow with higher ridges reaching 18-24 inches. Conditions
improve Wednesday with more snow expected across northern Nevada
beginning Thursday as an active weather pattern continues.

Winds could be impactful Monday and Tuesday bringing the
possibility of blowing snow as a strong jet moves over the Great
Basin region. High temperatures will drop into the 30s by
Wednesday from the 40s on Monday before rebounding Thursday. Lows
will range from the 20s Sunday and Monday nights before
dropping into the teens Tuesday night. Some locations in Elko
county and the higher terrain of central Nevada and White Pine
County could drop into the single digits Thursday morning.

AVIATION...The first of several waves of precipitation over the
next several days is expected to begin today, with an expanding
mix of lower valley rain, higher elevation snow and lower
ceilings through tonight across northern and central Nevada.
Widespread lowering of ceilings, reduced VIS during times of
precipitation, especially snow, and widespread mountain
obscurations are possible through tonight. Conditions improve
Friday for a short while before the next, stronger system moves
into the state late Friday into Saturday. Impacts will generally
be greater across the I-80 corridor and White Pine county at KWMC,
KBAM and KEKO, and KEKO than they will at KTPH.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM Saturday to 4 AM PST Sunday
for Northern Elko County-Northern Lander County and Northern
Eureka County-South Central Elko County-Southern Lander County
and Southern Eureka County-Southwest Elko County.

Winter Weather Advisory from 7 PM this evening to 10 AM PST
Friday for Ruby Mountains and East Humboldt Range.

Winter Storm Watch from late Friday night through late Saturday
night for Ruby Mountains and East Humboldt Range.

&&

97/93/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:18 PM PSTWinter Weather AdvisoryLKNElko, White Pine19 hr
Feb 11, 3:18 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Lander, White Pine55 hr

Nearby

Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.